L/rain
50°
L/rain
Hi 63° | Lo 40°

To Your Good Health: Can Impotence Be A Medicinal Side Effect?

Dear Dr. Roach: When I had my first mild heart attack, in 1998, they used stents to open the blockages; they put in more a year later. When I had my second heart attack, in 2009, they recommended bypass surgery. However, the day I came home from the hospital there was an article that said prescription medications were just as good as surgery in cleaning up the blockages and keeping patients alive. I am now on eight prescription medications.

At about that time, I noticed that I had become impotent. I could not get an erection. I attributed it to my age (73), and since my wife was very ill with a brain tumor, it was of little concern.

Could my impotence be caused by the prescriptions rather than old age? If so, what can be done about it without interfering with the treatment for the heart blockages? — E.S.

Answer: The decision to treat coronary disease with medications or surgery is a difficult one and depends on many factors — especially the arteries involved and the overall function of the heart. For many people, medication is as effective as surgery. But medication always has the potential of side effects, and erectile dysfunction, to use the preferred term, is not uncommon with many medicines used for coronary disease or high blood pressure.

Balancing a medication’s effectiveness with side effects can be tricky. One approach is to take the most likely medication, such as a diuretic or a beta blocker, and change to another class of medication. This runs the risk of reducing the effectiveness of the medication regimen for the blockages. Another approach is to use an additional medication, such as Viagra, to overcome the side effects of the first. This is inelegant, but may be the safest option. Note that nitroglycerine and related medications cannot be used with Viagra (or its related medicines). The first step is to let your doctor know about this possible side effect.

Dear Dr. Roach: If a person has dry skin, will the application of aloe vera to the skin be of any help? — N.H.

Answer: Aloe vera has been used medicinally for at least 4,000 years. Many skin creams contain aloe vera juice or extract. Numerous studies show that aloe extract alone improves dry skin. Check the ingredients labels in the moisturizer section of any drugstore. I would recommend trying a few different products until you find one that works well with your skin.

Dear Dr. Roach: My brother died of malignant melanoma at the age of 81, eight weeks after diagnosis. A colonoscopy showed a small melanoma at his anus. He had melanoma in his lungs and bones. He never had any sign on the skin. Everyone seems to think melanoma starts on the skin. Is this true? Please help me have some closure. — M.J.M.

Answer: Anal melanoma is a rare and very aggressive form of melanoma, often having spread by the time of diagnosis. Only 2 percent of melanomas start in the anal region. Since there are melanocytes in the anus, as well as other locations, such as the eye and mouth mucosa, it is possible for melanomas to start in any of these locations. Nobody is really sure why these cells become cancerous.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.